The US Food and Drug Administration has begun to investigate a potential side effect of vaping: seizures. While the link is not definite, there is the possibility of seizures being a side effect of nicotine poisoning.
“We have reports indicating that some people who use e-cigarettes, especially youth and young adults, are experiencing seizures following their use,” said FDA Commissioner Dr. Scott Gottlieb.
There were a confirmed 35 cases of people who had seizures after vaping from 2010 to 2019. Some were first-time users, while others had been vaping for some time. It has not been confirmed whether or not vaping was the direct cause of these seizures.
“I think that’s way too many cases to not be a correlation,” said sophomore Emily Bernstein.
JUUL’s are not the only type of vape pen observed in this study. E-cigarettes of all kinds, and the nicotine found in them, have harmful side effects. E-cigarettes are designed to deliver nicotine quickly, so users may be inhaling more nicotine than they realize, thus causing nicotine poisoning and possible seizures.
Because of the success of JUUL Labs, many more companies have tried to replicate their product, leading to higher sales of e-cigarettes. They have begun to market their product towards adolescents, which has lead to what the media calls an “epidemic” of teenagers getting addicted to nicotine and many negative premature side effects.
Though being marketed as a “healthier alternative to smoking,” e-cigarettes can still give users a serious nicotine addiction. Even though it is illegal for minors to purchase tobacco products, many adolescents under 18 may still be able to get JUUL products.
The FDA is looking for other possible health risks of e-cigarettes, including the possibility that they can cause cancer. The vapor contains cancer-causing chemicals, although it is less than typical cigarettes.
Whether or not there is a correlation between e-cigarettes and seizures, this is a worrisome issue, especially considering how many adolescents and young adults it affects.